Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Green Bay, WI

July 20, 2016Marathon County, Portage County, Wood County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Jul 20, 2016, 10:49 AM CDT for Marathon County, Portage County, Wood County, Wisconsin. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2016, 10:49 AM CDT (15:49 UTC)
Expired
Jul 20, 2016, 11:30 AM CDT
In force
41 min
Issued by
NWS Green Bay, WI

Counties Marathon County, WI, Portage County, WI, Wood County, WI

The radar

The La Crosse radar (KARX), 141 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 11:07 AM CDTHAIL 0.52 Nw Marshfield, WIHAIL AND ESTIMATED WIND GUSTS TO 30 MPH WITH HEAVY RAIN CAUSING WATER PONDING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

896 
WWUS83 KGRB 201549
SPSGRB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1049 AM CDT WED JUL 20 2016

WIZ030-035-036-045-201630-
PORTAGE-WOOD-MARATHON-WAUSHARA-
1049 AM CDT WED JUL 20 2016

...THUNDERSTORMS WILL AFFECT CENTRAL WISCONSIN LATE THIS
MORNING...

AT 1046 AM CDT...RADAR INDICATED THUNDERSTORMS EXTENDING FROM NEAR
DORCHESTER TO 7 MILES NORTHEAST OF NECEDAH. MOVEMENT WAS EAST AT 30
MPH.

BRIEF TORRENTIAL RAINFALL AND DANGEROUS LIGHTNING ARE LIKELY WITH
THESE STORMS.  WIND GUSTS TO 35 MPH ARE ALSO POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WAUSAU...STEVENS POINT...WISCONSIN RAPIDS...MARSHFIELD...WESTON...RIB
MOUNTAIN...MOSINEE...WHITING...PITTSVILLE AND PLAINFIELD.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4503 9022 4504 9020 4507 9020 4512 8973
      4512 8944 4398 8945 4398 8960 4425 8960
      4425 9022
TIME...MOT...LOC 1546Z 253DEG 24KT 4507 9026 4412 8999 

$$

EB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jul 20, 4:57 AM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Jul 20, 4:57 AM CDT, 5 hours 52 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Green Bay WI
457 AM CDT WED JUL 20 2016

Fixed Typo

Forecast discussion for routine morning forecast issuance

.SYNOPSIS...
Issued at 413 AM CDT Wed Jul 20 2016

Becoming very humid and rather hot with thunderstorms at times
through the weekend...then a little cooler and drier next week.

The subtropical ridge anchored by a closed upper high centered
over the Southern Plains dominates much of the CONUS. Within the
westerlies flowing along the northern periphery of the ridge,
troughs are located off the West Coast and over eastern NOAM.
During the forecast period, the westerlies to gradually sag
southward and deamplify as the the upper high center within the
subtropical ridge shifts back toward the Desert Southwest.

Very warm and humid air from the Plains will spread northeast
across the forecast area during the next 24 hours. Once in place,
the warm and humid conditions will linger through the weekend--
though day to day conditions will be moderated by convection and
the movements of frontal boundary expected to linger near the
area. Somewhat cooler and drier air will push in early next week
following the passage of a substantial shortwave embedded within
the low amplitude westerlies. Given the available moisture and
numerous opportunities for convection, precipitation amounts for
the next week are likely to be above normal.
&&

.SHORT TERM...Today...Tonight...and Thursday
Issued at 413 AM CDT Wed Jul 20 2016

The forecast this morning (and likely for the next several days)
is very complex as much of it hinges on the development, location,
and coverage of convection. With weak large scale forcing and
smaller scale features dominating, models are struggling greatly.
The complex of storms expected to develop to the west has yet to
materialize, though some ACCAS and weak returns were finally
showing up on the KMPX radar. It's hard to see anything very
organized developing out of that, and even if it does,
substantial convective inhibition exists over the forecast area so
it will weaken upon arrival. So backed PoPs for this morning down
to a slight chance across the western part of the forecast area,
and removed PoPs elsewhere. It's still possible convection may
develop across the area this afternoon or evening once the
atmosphere destabilizes and inhibition is removed. But at this
point do not see anything to focus the storms, so kept PoPs rather
low as coverage would be limited. A severe storm is still
possible, but with coverage expected to stay limited, the Marginal
Risk (5%)on the SPC day 1 Convective Outlook is reasonable.

The very warm and humid air should be in place by tonight, so
raised overnight lows. The best chance of storms tonight will be
across the north, which is at risk of having storms that fire to
the north and west move in overnight. Carried the highest PoPs
there, but still nothing above chance category.

Barring unanticipated widespread convection overnight, Thursday
is likely to be hot and very humid, with heat indices exceeding
100 over the southern 1/2 to 2/3 of the forecast area. Heat
Advisory criteria is daytime apparent temperatures at or above
100. Excessive Heat Warning criteria is at least a 48 hour period
with daytime heat indices AOA 105 and nighttime heat indices
AOA 75. We are unlikely to meet warning criteria as Friday is not
expected to be as hot after a weak cool front passes through the
area Thursday night. So it looks like our heat-related headline is
going to be a Heat Advisory for at least the southern half of the
area for Thursday. But will hold off issuing that for now as
offices to the south and west with Excessive Heat Watches have
decided to maintain their watches due to uncertainty in conditions
in their areas later in the week which will determine whether they
end up needing advisories or warnings.

In addition to the heat, severe storms are possible Thursday,
especially over the Northeast and East, as the tail of a
shortwave passing across Ontario interacts with a weak frontal
boundary sagging into the area. The atmosphere is expected to be
extremely unstable by the afternoon, with CAPES over 4000 j/kg
likely. Weak height falls with the shortwave will tighten the
gradient aloft, likely resulting 35-45 kts of 0-6km shear over far
northeast Wisconsin. The main question is whether or not warm
temps aloft will maintain a cap. Kept PoPs in the chance category
for now since forcing is subtle and might not be able to break the
cap. But if storms develop, the likelihood of severe storms will
be considerable given the combination of instability and shear.
One possible scenario is that storms fire over far northern
Wisconsin and Upper Michigan, then organize and build south into
the reservoir of instablity, with convergence from the outflow
providing the lift to break the cap. Will highlight the potential
in the HWO.

.LONG TERM...Thursday Night Through Tuesday
Issued at 413 AM CDT Wed Jul 20 2016

Models continued to forecast a large upper level ridge over the
Plains through the end of the week. This will lead to warm/hot and
humid conditions across the forecast area through at least Saturday.
Upper flow across the region is expected to be zonal, causing model
timing differences with short waves moving east. The timing
differences led to plenty of slight chances for showers and storms
during the long term forecast.

There is the potential for strong or severe storms on Thursday
night due to the intersection of an outflow boundary, from
convection earlier in the day, and a cold front, combined with
steep mid level lapse rates and veering low to mid level winds.

The period Saturday through Sunday looks to be the best chance
for showers and storms during the rest of the long term forecast.
This is due to upper level short wave energy and a surface low and
associated frontal boundaries making their way across the area.
Storms are likely across the area on Saturday Night.

The cold front will bring cooler, but near normal, temperatures to
the area for early next week.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 413 AM CDT Wed Jul 20 2016

Some stratus with low-end MVFR or IFR ceilings has developed to
the west. It might be able to expand into the western part of the
area early today before mixing out. Otherwise, generally good
flight conditions are expected.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......MG
AVIATION.......Skowronski
Hazardous weather outlook, Jul 20, 4:50 AM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
450 AM CDT WED JUL 20 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
450 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA...MAINLY THIS
AFTERNOON AND THIS EVENING. THE STORMS ARE NOT EXPECTED TO BE
WIDESPREAD...BUT A FEW OF THE STORMS COULD BE SEVERE AND PRODUCE
ISOLATED DAMAGING WIND GUSTS AND HAIL.

IT IS ALSO POSSIBLE THAT STORMS DEVELOPING TO THE NORTHWEST WILL
MOVE INTO FAR NORTHERN WISCONSIN LATE TONIGHT. THE PRIMARY RISK
WITH THESE STORMS WOULD BE DAMAGING WIND GUSTS.

HEAVY RAINFALL IS ALSO POSSIBLE WITH ANY STORMS THAT FORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THURSDAY AND THURSDAY
EVENING...ESPECIALLY OVER NORTH-CENTRAL...NORTHEAST...AND EAST-
CENTRAL WISCONSIN.

THERE IS STILL UNCERTAINTY OVER WHETHER OR NOT STORMS WILL FORM
THURSDAY AND THURSDAY EVENING. BUT IF STORMS FORM...CONDITIONS
WILL BE FAVORABLE FOR THEM TO BECOME SEVERE...WITH DAMAGING WIND
GUSTS...LARGE HAIL...AND TORRENTIAL RAINFALL POSSIBLE. BE SURE TO
MONITOR LATER FORECASTS FOR UPDATED INFORMATION ON THE POTENTIAL
FOR SEVERE WEATHER THURSDAY.

ANOTHER ROUND OF STORMS IS LIKELY SATURDAY AFTERNOON OR SATURDAY
NIGHT. THESE STORMS COULD ALSO POSE A RISK OF SEVERE WEATHER.

THE COMBINATION OF HEAT AND HUMIDITY DURING THE REST OF THE WORK
WEEK AND INTO THE UPCOMING WEEKEND COULD RESULT IN PERIODIC
DANGEROUS CONDITIONS FOR PERSONS WITH CERTAIN HEALTH CONDITIONS.
THE MOST DANGEROUS CONDITIONS ARE EXPECTED TO OCCUR BETWEEN 1100
AM AND 700 PM THURSDAY. ANYONE WITH A HEAT-SENSITIVE HEALTH
CONDITION SHOULD PLAN ON REMAINING IN AN AIR CONDITIONED BUILDING
DURING THIS PERIOD IF AT ALL POSSIBLE. EVEN PERSONS IN GOOD HEALTH
SHOULD AVOID STRENUOUS OUTDOOR ACTIVITIES DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY TODAY OR
TONIGHT. HOWEVER...SPOTTERS SHOULD REPORT ANY HAIL...WIND GUSTS
OVER 40 MPH OR RAINFALLS OVER AN INCH.

LMZ521-522-541>543-211100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
450 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS COULD POSE A HAZARD TO BOATERS TODAY AND TONIGHT.
FOG COULD ALSO POSE A HAZARD...ESPECIALLY ON LAKE MICHIGAN
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AT TIMES LATE THIS WEEK AND INTO THE
UPCOMING WEEKEND. THE MOST LIKELY TIME PERIOD FOR STORMS WILL BE
THURSDAY AFTERNOON AND EVENING...AND AGAIN SATURDAY NIGHT. IN
ADDITION...VERY HUMID AIR FLOWING OVER THE COOLER WATERS OF LAKE
MICHIGAN COULD RESULT IN DENSE FOG WHICH WILL POSE A HAZARD TO
BOATERS AT TIMES.

SKOWRONSKI/MG

In the hours before

Special weather statement, Jul 20, 10:49 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1049 AM CDT WED JUL 20 2016

WIZ030-035-036-045-201630-
PORTAGE-WOOD-MARATHON-WAUSHARA-
1049 AM CDT WED JUL 20 2016

...THUNDERSTORMS WILL AFFECT CENTRAL WISCONSIN LATE THIS
MORNING...

AT 1046 AM CDT...RADAR INDICATED THUNDERSTORMS EXTENDING FROM NEAR
DORCHESTER TO 7 MILES NORTHEAST OF NECEDAH. MOVEMENT WAS EAST AT 30
MPH.

BRIEF TORRENTIAL RAINFALL AND DANGEROUS LIGHTNING ARE LIKELY WITH
THESE STORMS.  WIND GUSTS TO 35 MPH ARE ALSO POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WAUSAU...STEVENS POINT...WISCONSIN RAPIDS...MARSHFIELD...WESTON...RIB
MOUNTAIN...MOSINEE...WHITING...PITTSVILLE AND PLAINFIELD.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4503 9022 4504 9020 4507 9020 4512 8973
      4512 8944 4398 8945 4398 8960 4425 8960
      4425 9022
TIME...MOT...LOC 1546Z 253DEG 24KT 4507 9026 4412 8999

EB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:54 AM CDTSpecial Weather StatementGRBWood36 min
Jul 20, 11:20 AM CDTSpecial Weather StatementGRBWood40 min
Jul 20, 11:39 AM CDTSpecial Weather StatementGRBPortage51 min
Jul 20, 3:02 PM CDTHeat AdvisoryGRBBrown, Calumet, Manitowoc, Marathon, Menominee, Oconto and 7 more13 hr
Jul 20, 5:18 PM CDTSpecial Weather StatementGRBWood57 min
Jul 20, 6:02 PM CDTSpecial Weather StatementGRBWood58 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.